If you’re coughing up phlegm and you notice a metallic taste in your mouth, it may be an early sign of a respiratory infection.
It’s also a symptom of exercise-induced pulmonary edema, which causes blood to swell in the chest. People with asthma or other breathing conditions should see a doctor if they have this symptom along with wheezing and coughing.
If you’re coughing and have a metallic taste in your mouth, it can be a sign of a serious problem. Your doctor will examine your medical history and current medications and supplements to determine what may be causing the taste.
The most common cause of this symptom is a cold or respiratory infection, but there are other conditions that can also lead to this effect. The taste may come from phlegm (a sticky, white substance made up of mucus and coughing) that has accumulated in your throat or lungs. It can be especially troublesome if you have a chest cold that has been going on for a while.
It’s important to note that a coughing-related phlegm taste can indicate a serious condition, so if the cough is accompanied by other symptoms, like fever or fatigue, you should seek medical attention.
Having a metallic taste in your mouth can be caused by a number of things, from medication to infection and pregnancy to allergies. Your dentist can help you figure out what’s causing it and treat it to improve your oral health.
A dry mouth can also trigger this symptom, as can multivitamins with heavy metals such as chromium, copper and zinc, and certain cold remedies. The taste usually goes away once your body starts processing the vitamins or medicine, but you should talk to your doctor about taking a different supplement that won’t cause the same side effects.
Another common cause of this symptom is a dental issue that has triggered the onset of gum disease, which is an inflammation of the gums. It may take some time for the symptom to go away, but it’s best to see your dentist as soon as possible so that you can get proper treatment.
Some medicines, including some antidepressants and tricyclic antidepressants, can irritate your taste buds. Taking them can also reduce your sense of smell, which can result in a metallic taste in your mouth.
Some foods can also have a metallic taste, such as pine nuts. This can be a symptom of a condition called pine nut syndrome, which occurs 12 to 48 hours after you’ve eaten pine nuts. If this is the case, it’s recommended to stop eating pine nuts and talk with your dentist about treatment options.
If you are coughing and your phlegm is containing metallic taste, it may be due to an upper respiratory infection. If this is the case, it will likely go away as your cold or sinus infection clears.
Your doctor can prescribe a cough suppressant like dextromethorphan (Delsym, Robitussin) or other medicines to reduce the amount of mucus you cough up. Pain relievers such as acetaminophen (Tylenol) or ibuprofen (Advil, Motrin) can also help alleviate the pain of the coughing.
Many other conditions can also cause a metallic taste in your mouth, including xerostomia (dry mouth) and a food allergy. It can also be a side effect of cancer treatments, such as radiation and chemotherapy.
People with chronic kidney disease may also experience a metallic taste in their mouths because they have a buildup of urea, says Akinola Okeke-Igbokwe, MD, associate director for clinical services at the Cleveland Clinic Kidney Center. This is because as your kidneys work less effectively, they aren’t able to remove urea from your body as quickly as they should, Okeke-Igbokwe tells Buoy.
Some medicines, such as antibiotics, could also cause a metallic taste in your mouth, says Bhuyan. “This is because the treatment can damage healthy oral cells,” she says.
It’s important to tell your doctor if you experience a metallic taste and any other symptoms, such as breathing problems or itchy skin. They can refer you to a specialist who can evaluate your symptoms and provide treatment.
You can also try sucking on gum or eating sugarless mints to mask the metallic taste. This will stimulate saliva production and help your mouth feel more comfortable.
While a metallic taste in your mouth is common, it can be a sign of a serious condition, such as a food allergy or COVID-19, so you should visit your doctor if it persists or worsens. Your doctor will check your medical history and perform a physical exam to make a proper diagnosis.
You can also try a mild mouth rinse to freshen the taste of your phlegm and mucus. This can include one teaspoon of salt or a mixture of water and baking soda.
If you are experiencing a metallic taste when coughing, it may be a sign of an underlying health condition. Getting to the bottom of what is causing the taste is essential to preventing it from coming back in the future.
The taste could also be a side effect of a medication you’re taking, such as antibiotics or lithium used to treat psychiatric disorders. Some medications can muck up the way your taste buds work by affecting your saliva flow or changing the way your brain detects tastes.
Some people experience dysgeusia, which is a change in your sense of taste that can affect the way you eat. Dysgeusia can be a symptom of many conditions, including lung cancer and chemotherapy treatments.
It can also be a symptom of certain food allergies, such as shellfish and tree nuts. If you have any of these symptoms, see your doctor immediately.
Another cause of a metallic taste is gum disease, which often occurs when you don’t take care of your teeth and gums. This can happen if you don’t brush or floss your teeth, don’t clean your tongue regularly and eat foods that are high in sugar.
Gum disease is typically treated with good oral hygiene practices and quitting smoking. It also helps to stay hydrated to prevent dry mouth, which can exacerbate a metallic taste.
Some medications can also cause a metallic taste. The taste usually goes away as the drug is processed in your body. If you’re taking a multivitamin or cold remedy, be sure to check your dosage and don’t add more than what is prescribed.
In addition, taking calcium and iron supplements can also cause a metallic taste, according to Kristin Koskinen, RDN, author of “The New Diet for Women.” She suggests checking with your doctor to make sure you’re not taking too much of any of these nutrients.
Other causes of a metallic taste when coughing include a sinus infection or other respiratory infections such as bronchitis and pneumonia. These conditions usually run their course with time, but you can take over-the-counter pain relievers to reduce the severity of symptoms and decongestants to clear up congestion and mucus.
When coughing up large amounts of phlegm and mucus, it can be common to experience a metallic taste. This may be due to a respiratory infection, allergies, or even medications you’re taking.
Generally, the metal taste will go away on its own once your symptoms clear. But it’s important to take note of this symptom and seek medical advice if it persists or gets worse.
In severe cases, a metallic taste can be indicative of kidney failure or uremic toxicity (excessive uric acid). It’s also possible to develop this symptom as a result of liver disease, but rare.
Other causes of a metallic taste when you cough include exercise-induced pulmonary edema, an allergy, and asthma. Exposure to certain chemicals such as mercury or lead can cause this taste.
It’s very important to contact your doctor if you have an allergy, because it could be a sign of anaphylaxis, a life-threatening condition that can be dangerous for your health.
Asthma and bronchitis can also cause a metallic taste when you cough, as can chronic obstructive pulmonary disease (COPD). If this symptom occurs while you’re coughing up blood, it could be a sign of pneumonia.
If the metallic taste is accompanied by fatigue, it’s important to see a doctor for a diagnosis. Some other causes of fatigue and a metallic taste in the mouth include gum disease, food allergies, anemia, and diabetes.
A metallic taste when you cough can also be caused by a weakened immune system or a serious illness, such as cancer. It can also occur as a side effect of chemotherapy and radiation treatments.
Some medications can also cause this taste, including antibiotics and antihistamines. Vitamin supplements that contain iron, chromium, and calcium can also give you this taste.
The taste usually goes away on its own once you stop taking these medications. However, if you’re on multiple medication or they’re having an impact on your day-to-day life, talk to your healthcare provider about switching to a new medicine that doesn’t give you the metallic taste.
It’s also important to maintain good oral hygiene, such as brushing, flossing, and tongue scraping. This will help minimize the effects of any underlying condition that may be causing this symptom.